Thunderstorm Wind, Allegany
- When
- August 27, 10:10 AM EST
- Where
- Allegany County, La Vale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.650, -78.817
A few trees were downed.
A thunderstorm with high winds moved through western Allegany County during the morning of the 27th. The storm downed a few trees in La Vale.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through western Allegany County during the morning of the 27th. The storm downed a few trees in La Vale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 9:20 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 AM EDT WED AUG 27 2003 A QUICK LOOK AT RADAR...SATELLITE THIS AM. WILL ONLY MAKE A FEW MINOR ADJUSTMENTS TO THE FORECAST. AIRMASS PRACTICALLY UNCHANGED FROM 24 HOURS AGO. AIRMASS VERY MOIST AND UNSTABLE...WITH FRONTAL BOUNDARY SLATED TO ENTER THE NORTHERN COUNTIES LATE TODAY/EARLY TONIGHT. CONVECTION COVERING THE NORTHERN ZONES AT THIS TIME WITH MOSAIC SHOWING MORE STORMS UPSTREAM. WILL KEEP THE SEVERE WORDING AND RAISE POPS IN THE NORTH AND CENTRAL ZONES. WHOLE AREA IN SLIGHT RISK FOR TODAY. NO OTHER CHANGES NEEDED AT THIS TIME. UPDATED PRODUCTS OUT AROUND 15Z. .LONG TERM THU NGT THROUGH TUE... PROBLEM IN THE LONG TERM WILL CONT TO BE BATTLE BTWN CDFNT ENTERING NRN ZONES FRI NGT AND H5 RDG TO THE S. IN BROAD TERMS...THE FNT GETS INTO NRN ZONES...STALLS...DRIFTS N?...THEN FINALLY DROPS S THRU CWA MON INTO EARLY TUE AS H5 RDG MOVES E. STARTING TO GET SOME DRIPS AND SPITS OF NEW MODEL DATA WITH SOME NOGAPS AND MM5 INFO THROWN IN. INDCS LTL CHG NEEDED TO CURR FCST. WILL GO FOR HIGHER POPS EARLY IN THE WEEKEND N PTNS...CLOSER TO THE FNT AND HIGHER MOISTURE LVLS. 12Z GFS CONSISTENT WITH LAST NGTS RUN SHOWING PW VALUES OVR 2 ALG THE BOUNDARY NRN ZONES MAXING OUT NR 2.3 SAT. GIVEN PROLONGED NATURE OF HIGH MOISTURE VALUES AND A STALLED FNT...WILL HAVE TO KEEP A AN EYE OUT FOR PSBL HYDROLOGIC PROBS. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AGAIN TODAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND WITH VERY STRONG WINDS ALOFT...SOME OF THESE THUNDERSTORMS MAY BE SEVERE. ISOLATED SEVERE WEATHER IS POSSIBLE OVER THE ENTIRE AREA TODAY. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS TODAY...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 1 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY AFTERNOON. MANNING
WVZ049-271230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 AM EDT WED AUG 27 2003 ...STRONG THUNDERSTORM MOVING INTO MINERAL COUNTY... AT 740 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF LUKE...MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF KEYSER AND PIEDMONT WILL BE AFFECTED BY THIS STORM THROUGH 830 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM LAHMANSVILLE WV WIND DAMAGE
08/27/03 GRANT TREES DOWNED. EOC REPORT.WVZ050-055-271300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 804 AM EDT WED AUG 27 2003 ...STRONG THUNDERSTORMS APPROACHING HARDY AND HAMPSHIRE COUNTIES... AT 804 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF PURGITSVILLE TO 6 MILES WEST OF PURGITSVILLE TO 15 MILES WEST OF PURGITSVILLE...MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF MOOREFIELD AND ROMNEY WILL BE AFFECTED BY THESE STORMS THROUGH 900 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM WICOMICO SHORES MD WIND DAMAGE
08/26/03 ST. MARYS POWER POLES DOWNED. EOC
REPORT.
0645 PM DUNKIRK MD WIND DAMAGE
08/26/03 CALVERT TREES DOWNED. EOC REPORT.MDZ002-WVZ049-050-271530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT WED AUG 27 2003 AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND. THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. SMZ
The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336204.